Kentucky, 2010

Flash Flooding and Flooding in Kentucky, May 2, 2010

May 2, 2010 · NWS ILN · 11 events in 6 counties and zones

Flash flooding developed during the morning hours and continued into the evening hours across the area due to heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Flash flooding developed during the morning hours and continued into the evening hours across the area due to heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 2, 10:28 AM EST, 32 minutes earlier.

Area forecast discussion, May 2, 10:28 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1128 AM EDT SUN MAY 2 2010

.SYNOPSIS...
LOW PRESSURE OVER THE LOWER GREAT LAKES WILL RIDE
NORTHEAST ALONG A FRONTAL BOUNDARY TODAY...BRINGING PERIODS OF
SHOWERS AND THUNDERSTORMS TO THE OHIO VALLEY. HEAVY RAINFALL AND
FLASH FLOODING WILL BE POSSIBLE THROUGH MONDAY MORNING...BEFORE
THE FRONTAL SYSTEM FINALLY MOVES EAST OF THE REGION. A WEAK
SURFACE TROUGH WITH LIMITED MOISTURE WILL TRACK THROUGH THE REGION
MONDAY NIGHT OFFERING A CHANCE OF LIGHT RAIN SHOWERS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NEARLY STATIONARY AND VERTICALLY-SLOPED FRONTAL BOUNDARY STRETCHES
FROM THE LOWER MISSISSIPPI VALLEY INTO THE LOWER GREAT LAKES. THIS
FRONT HAS BEEN A VERY EFFICIENT RAIN PRODUCER SO FAR...THANKS TO A
NEARLY PARALLEL ORIENTATION OF THE UPPER FLOW AND VERY HIGH PRECIP
WATER VALUES. GENERALLY SEEING STORM-TOTAL PRECIP AMOUNTS IN THE
1.5 TO 2.5 INCH RANGE NEAR AND SOUTH OF A CINCINNATI TO PIKETON
LINE...WHERE FLOOD ADVISORIES AND WARNINGS ARE IN EFFECT THROUGH
EARLY AFTERNOON. LARGE AREA OF RAIN AND EMBEDDED THUNDERSTORMS
CONTINUES TO TRAIN ACROSS AREAS FROM SOUTHWEST AND CENTRAL
KENTUCKY INTO SOUTHERN OHIO. BACK EDGE OF THIS PRECIP IS SLOWLY
WORKING ITS WAY EASTWARD AND LOOKS TO CLEAR PARTS OF CINCY METRO
OVER THE NEXT FEW HOURS. HOWEVER...SOUTHEASTERN PORTIONS OF THE
CWA WILL LIKELY SEE AT LEAST ANOTHER INCH THIS AFTERNOON...AND
ALREADY GETTING A FEW REPORTS OF HIGH WATER AND ROAD CLOSURES...SO
EXPECT THIS AREA TO SEE THE BEST FLASH FLOODING THREAT THROUGH THE
AFTERNOON.

SECOND CONCERN IS POTENTIAL SEVERE CONVECTION DEVELOPING TO THE
WEST ALONG THE COLD FRONT. VERY STRONG 500-HPA JET TO THE WEST...NEAR
100-KT...IS ALLOWING FOR VERY HIGH 0-6 KM SHEAR VALUES BETWEEN
50-65 KTS ACROSS INDIANA. HRRR...RUC AND LATEST WRF ALL DEPICT
ANYWHERE FROM 500-1500 J/KG OF CAPE DEVELOPING ACROSS THE WESTERN
CWA THIS AFTERNOON. THE VERY HIGH SHEAR IS MORE THAN FAVORABLE FOR
SEVERE CONVECTION IF STORMS DO DEVELOP...BUT IT MAY BE TOO HIGH
GIVEN THE LIMITED INSTBY...AND WE WOULD LIKELY NEED TO GET INTO
THE 1500 J/KG RANGE FOR UPDRAFTS TO BE ABLE TO SURVIVE. LOOKS LIKE
THICKENING CLOUDS TO THE WEST MAY ACT TO KEEP CAPE BELOW 1000
J/KG...BUT WILL MONITOR CLOSELY ANY CONVECTION THAT POPS UP THIS
AFTERNOON FOR A HAIL AND WIND THREAT...POSSIBLY EVEN A TORNADO.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
FRONTAL BOUNDARY EXPECTED TO BISECT ILN/S FA EARLY THIS EVENING WITH
VERY HIGH PWATS ABOVE 2.0 INCHES POOLED ALONG AND SE OF THIS FRONT.
SLOW MOVING COLD FRONT TO SLIDE THRU THE REGION OVERNIGHT...SO
WILL CONTINUE CATEGORICAL SHOWERS AND THUNDERSTORMS WITH A MENTION
OF HEAVY RAIN THRU THE EVENING HOURS. INSTABILITY SLIDES OFF TO
THE SE WITH THE FRONTAL BOUNDARY...SO WL DROP MENTION OF THUNDER.
AS PREVIOUSLY STATED...WL CONTINUE THE CURRENT AREAL DELINEATION
OF THE FLASH FLOOD WATCH ACROSS ILN/S SRN FA WITH RAINFALL TOTALS
GENERALLY BETWEEN 2 AND 3 INCHES WITH LOCALLY UP TO 4 INCHES THRU
MONDAY MORNING. HAVE TRENDED TONIGHTS LOWS CLOSER TO THE WARMER
MET GUIDANCE.

UPPER LEVEL FLOW DEAMPLIFIES WITH MINOR SFC RIDGING TEMPORARILY
BUILDING IN ON MONDAY. WL SHOW DRYING DURING THE DAY WITH A LOW
CHC OF LIGHT RAIN SHOWERS REDEVELOPING MONDAY NIGHT AS A SECONDARY
FRONT/SFC TROF TRACKS THRU THE REGION. HAVE LIMITED POPS TO CHC
NORTH AND ONLY SLIGHT CHC ACRS THE SOUTH. UPPER LEVEL FLOW BECOMES
MORE WESTERLY WITH SFC HIGH PRESSURE BUILDING IN TUESDAY.

HAVE TRENDED HIGHS COOLER THAN MAV FOR BOTH MONDAY AND TUESDAY AND
WENT WITH A MAV/MET BLEND FOR MONDAY NIGHTS LOWS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE WILL BUILD IN FOR WEDNESDAY. THEN A FRONT WILL
STRETCH ACROSS THE LOWER GREAT LAKES AND MAY SAG INTO THE FORECAST
AREA ON THURSDAY. FORCING DOES NOT LOOK TOO SUBSTANTIAL WITH THIS
FEATURE BUT IT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE NORTHERN ZONES.

AS LOW PRESSURE APPROACHES...THIS BOUNDARY WILL LIFT BACK NORTH ON
THURSDAY NIGHT. THERE IS SOME UNCERTAINTY IN TIMING THE LOW BUT IT
SHOULD MOVE THROUGH THE GREAT LAKES FRIDAY OR FRIDAY NIGHT WITH A
TRAILING COLD FRONT RESULTING IN A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS. A MUCH COOLER AIRMASS WILL SPREAD IN BEHIND THIS
SYSTEM FOR SATURDAY.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
AVIATION INTERESTS WILL CONTINUE TO BE GREATLY IMPACTED BY
CONVECTION. HEAVY RAIN AND GUSTY WINDS WILL ACCOMPANY
THUNDERSTORMS...AND MVFR CONDITIONS MAY PERSIST UNTIL AROUND
00Z WHEN DRIER AIR IS EXPECTED TO MOVE IN FROM THE WEST. CEILINGS
WILL FALL BELOW MVFR AT DAY THROUGH 16Z...AND OTHER SITES WILL BE
MONITORED FOR SIMILAR CONDITIONS. BR WILL FORM ABOUT 06Z AT LUK
AND ILN AFTER CLOUDS BECOME SCATTERED.

.OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR OHZ063>065-
     070>074-077>082-088.
KY...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KYZ089>100.
IN...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR INZ058-059-066-
     073>075-080.

&&

SYNOPSIS...AR
NEAR TERM...HAWBLITZEL
SHORT TERM...AR
LONG TERM...
AVIATION...CONIGLIO
Hazardous weather outlook, May 2, 3:45 AM EST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
445 AM EDT SUN MAY 2 2010

INZ050-OHZ026-034-035-042>046-051>056-060>062-030845-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-
GREENE-
445 AM EDT SUN MAY 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A SLOW MOVING COLD FRONT WILL MOVE THROUGH THE AREA TODAY. HEAVY RAIN
AND FLOODING WILL BE THE MAIN THREAT TODAY. ALONG WITH FLOODING...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS
AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

INZ058-059-066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-
030845-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
445 AM EDT SUN MAY 2 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION TO FLOODING...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 2, 5:09 AM EST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
609 AM EDT SUN MAY 2 2010

KYZ092-094>096-021115-
GRANT KY-KENTON KY-PENDLETON KY-OWEN KY-
609 AM EDT SUN MAY 2 2010

...A STRONG THUNDERSTORM WILL AFFECT OWEN...WESTERN PENDLETON...
KENTON AND GRANT COUNTIES THROUGH 715 AM EDT...

AT 604 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR GRATZ...
MOVING NORTHEAST AT 65 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OWENTON...
WILLIAMSTOWN...DRY RIDGE AND CRITTENDEN.

ALSO...BEECHWOOD...NEW LIBERTY...LONG RIDGE...NATLEE...BROMLEY...NEW
COLUMBUS...NEEDMORE AND HOLBROOK ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
Special weather statement, May 2, 5:46 AM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
646 AM EDT SUN MAY 2 2010

KYZ095>098-021145-
GRANT KY-PENDLETON KY-BRACKEN KY-ROBERTSON KY-
646 AM EDT SUN MAY 2 2010

...A STRONG THUNDERSTORM WILL AFFECT ROBERTSON...WESTERN BRACKEN...
PENDLETON AND SOUTHEASTERN GRANT COUNTIES THROUGH 745 AM EDT...

AT 642 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR CORDOVA...
MOVING NORTHEAST AT 60 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FALMOUTH.

ALSO...MORGAN...GOFORTH...GENE SNYDER AIRPORT...MCKINNEYSBURG...
GREENWOOD...CATAWBA...BROWNING CORNER AND MILFORD ARE NEAR THE PATH
OF THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
Special weather statement, May 2, 7:03 AM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
803 AM EDT SUN MAY 2 2010

KYZ099-100-OHZ081-088-021245-
MASON KY-LEWIS KY-SCIOTO OH-ADAMS OH-
803 AM EDT SUN MAY 2 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ADAMS...
SOUTHWESTERN SCIOTO...LEWIS AND SOUTHEASTERN MASON COUNTIES THROUGH
845 AM EDT...

AT 759 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM TOLLESBORO TO 5 MILES SOUTHEAST OF HELENA TO 14 MILES
SOUTH OF HELENA...MOVING EAST AT 50 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...VANCEBURG...CAMP DIX...
HEAD OF GRASSY...PORTSMOUTH AND NEW BOSTON.

ALSO...EPWORTH...HERRON HILL...CARRS...ROME...CHARTERS...
PETERSVILLE...SANDY SPRINGS AND STRICKLETT ARE NEAR THE PATH OF THESE
LINE OF STRONG THUNDERSTORMS.

HAWBLITZEL
Local storm report, May 2, 10:14 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1114 AM EDT SUN MAY 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     FLOOD            9 SSE TOLLESBORO        38.44N 83.50W
05/02/2010                   LEWIS              KY   LAW ENFORCEMENT

            KINNICONICK CREEK OUT OF ITS BANKS NEAR PETERSVILLE

1100 AM     FLOOD            RARDEN                  38.92N 83.24W
05/02/2010                   SCIOTO             OH   EMERGENCY MNGR

            SR73 AND HIGHWAY 772 CLOSED DUE TO HIGH WATER

&&

HAWBLITZEL

The radar

The Cincinnati radar (KILN), 94 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 4 flood. Local standard time, as filed.

Flash Flood, Pendleton

When
May 2, 11:00 AM EST to 8:10 PM EST
Where
Pendleton County, Falmouth to 1.78 mi WNW of Falmouth
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.670, -84.330

Numerous roads and low level bridges were reported flooded countywide.

Flash Flood, Gallatin

When
May 2, 1:15 PM EST to 8:10 PM EST
Where
Gallatin County, Warsaw to 1.13 mi NNW of Warsaw
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.780, -84.880

Multiple roads were flooded or closed due to high water.

Flash Flood, Carroll

When
May 2, 2:40 PM EST to 8:10 PM EST
Where
Carroll County, Carrollton to 0.92 mi ENE of Prestonville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.670, -85.170

A few roads were closed due to high water.

Flash Flood, Lewis

When
May 2, 4:15 PM EST to 9:00 PM EST
Where
Lewis County, Head of Grassy to 1.22 mi N of Head of Grassy
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.380, -83.270

Several roads were closed across the southern portions of the county.

Flash Flood, Lewis

When
May 2, 5:08 PM EST to 9:00 PM EST
Where
Lewis County, 1.95 mi N of Tannery to 1.61 mi SE of Vanceburg
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.578, -83.220

Road closed due to high water.

Flash Flood, Mason

When
May 2, 5:20 PM EST to 9:00 PM EST
Where
Mason County, Mays Lick to 0.96 mi WSW of Lewisburg
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.520, -83.830

A few roads were reported closed due to high water.

Flash Flood, Owen

When
May 2, 5:47 PM EST to 8:10 PM EST
Where
Owen County, 5 mi SE of Owenton to 1.29 mi S of Breck
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.479, -84.765

A road was reported closed due to high water.

Flood, Pendleton

When
May 2, 8:11 PM EST to 11:00 PM EST
Where
Pendleton County, Falmouth to 1.04 mi WNW of Falmouth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.670, -84.330

Roads were still reported closed due to previous flash flooding.

Flood, Gallatin

When
May 2, 8:11 PM EST to 11:00 PM EST
Where
Gallatin County, Warsaw to 1.25 mi SSW of Warsaw
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.780, -84.880

Roads were still reported closed due to previous flash flooding.

Flood, Carroll

When
May 2, 8:11 PM EST to 11:00 PM EST
Where
Carroll County, Carrollton to 0.91 mi SSW of Prestonville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.670, -85.170

Roads were still reported closed due to previous flash flooding.

Flood, Owen

When
May 2, 8:11 PM EST to 11:00 PM EST
Where
Owen County, Owenton to 1.94 mi NE of Owenton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.530, -84.830

Roads were still reported closed due to previous flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225789, 225790, 225791, 225785, 225786, 225787, 225792, 225793, 225794, 225795, 225796.